Alert archive / Hawaii / Winter Storm Warnings in 2016
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Dec 3, 2016, 3:35 PM HST for Hawaii County, Hawaii. It took effect at Dec 4, 2016, 3:20 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2016, 3:35 PM HST (01:35 UTC)
- In effect from
- Dec 4, 2016, 3:20 AM HST
- Expired
- Dec 5, 2016, 3:10 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWHW40 PHFO 040135 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST SAT DEC 3 2016 ...WINTER STORM WARNING SUNDAY AND SUNDAY NIGHT FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH WILL PASS OVER THE STATE SUNDAY AND SUNDAY NIGHT BRINGING THE POTENTIAL FOR ANOTHER ROUND OF HEAVY SNOW FOR THE SUMMITS. HIZ028-040945- /O.UPG.PHFO.WS.A.0002.161204T1600Z-161205T1600Z/ /O.NEW.PHFO.WS.W.0002.161204T1600Z-161205T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 335 PM HST SAT DEC 3 2016 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...HEAVY SNOW AND LOW VISIBILITIES. * ACCUMULATIONS AND TIMING...A LIGHT DUSTING OF SNOW AND ICE IS POSSIBLE TONIGHT WITH AN ADDITIONAL 6 TO 12 INCHES OF SNOW IS EXPECTED SUNDAY AND SUNDAY NIGHT. * IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH HIGHER GUSTS. * TEMPERATURES...UPPER 20S TO MID 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BURKE
3 follow-up statements
614 WWHW40 PHFO 041320 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST SUN DEC 4 2016 ...WINTER STORM WARNING TODAY AND TONIGHT FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH AND A SURGE OF DEEP MOISTURE WILL PASS OVER THE STATE TODAY AND TONIGHT...BRINGING ANOTHER ROUND OF HEAVY SNOW FOR THE SUMMITS. HIZ028-050230- /O.EXT.PHFO.WS.W.0002.161204T1320Z-161205T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 320 AM HST SUN DEC 4 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...STRONG WINDS AND LOW VISIBILITIES. * ACCUMULATIONS AND TIMING...AN ADDITIONAL 6 TO 12 INCHES OF SNOW IS EXPECTED TODAY AND TONIGHT. * IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHWEST 35 TO 55 MPH WITH GUSTS TO 65 MPH. * TEMPERATURES...MID 20S TO LOWER 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ JACOBSON
703 WWHW40 PHFO 050117 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 317 PM HST SUN DEC 4 2016 ...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS TONIGHT... .AN UPPER LEVEL TROUGH AND A SURGE OF DEEP MOISTURE WILL PASS OVER THE BIG ISLAND TONIGHT...BRINGING HEAVY SNOW FOR THE SUMMITS. HIZ028-050930- /O.CON.PHFO.WS.W.0002.000000T0000Z-161205T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 317 PM HST SUN DEC 4 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET. * HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...STRONG WINDS AND LOW VISIBILITIES. * ACCUMULATIONS AND TIMING...UP TO 6 INCHES OF ADDITIONAL SNOW IS EXPECTED TONIGHT. * IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHEAST 30 TO 40 MPH WITH GUSTS TO 55 MPH. * TEMPERATURES...MID 20S TO LOWER 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ FOSTER
073 WWHW40 PHFO 051310 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 AM HST MON DEC 5 2016 HIZ028-051415- /O.CAN.PHFO.WS.W.0002.000000T0000Z-161205T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 310 AM HST MON DEC 5 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. AIR TEMPERATURES HAVE WARMED TO ABOVE FREEZING LESSENING THE CHANCES FOR SNOW. THE POTENTIAL FOR SNOW WILL LIKELY COME FROM THUNDERSTORMS OVER THE SUMMITS THIS AFTERNOON. ANY ACCUMULATION HOWEVER WILL BE AT BEST 2 INCHES FROM THESE STORMS. THEREFORE THE WINTER STORM WARNING IS CANCELLED. $$ LAU
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 3, 9:37 AM HST, 5 hours 58 minutes earlier.
Area forecast discussion, Dec 3, 9:37 AM HST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 937 AM HST Sat Dec 3 2016 .SYNOPSIS... An rather unsettled weather pattern can be expected over the next several days as a trough of low pressure lingers near the area. Locally heavy rainfall can be expected at times though not all locations will experience these conditions. There will be breaks in the weather at times with some sunshine possible as well. Winds will be rather light for the most part favoring daytime sea breezes and nighttime land breezes. && .DISCUSSION... A weak low level trough is in place over the area. Thus winds are light favoring daytime sea breezes and nighttime land breezes. This low level trough is expected to linger over or just west of the islands over the next several days. Water vapor imagery shows two distinct upper troughs in our vicinity. One trough is currently located just to the east of The Big Island with a second trough seen digging down west of Kauai. The trough east of The Big Island is moving toward the north and will have less of an influence on our weather. The trough digging down west of Kauai will be the main player for our weather over the next few days. With these features in place, a rather unsettled weather pattern can be expected at times across the area. There is an abundant amount of moisture in the island vicinity with satellite derived precipitable water values of between 1.5 inches and 1.8 inches. Thus there is a chance for locally heavy rainfall which is the reasoning for the Flash Flood Watch. There is also a slight chance for thunderstorms with lightning currently being detected over the waters west of Niihau. The Winter Storm Warning as been cancelled for The Big Island summits as the deepest moisture moves away to the north. However a Winter Storm Watch is in effect for Sunday and Sunday night as another round of deep moisture is expected to move over the area, especially on Sunday. There may still be a few light snow showers over the summits today but no significant accumulation is expected. A brief break in the unsettled weather is expected later Monday and on into Tuesday as the best upper dynamics pull away to the north. However winds will remain light with some showers still a possibility. By Wednesday, global models indicate a broad low level trough will be located near or just west of the state. This will continue to place the islands in moist southerly flow, though winds will generally be light. A broad upper level trough will also be in place in the island vicinity with its axis centered northwest of the area. Thus periods of unsettled weather can be expected at times though pinpointing the finer details such as timing and location is problematic in the extended periods. && .AVIATION... Clouds and showers continue to bring MVFR and occasional IFR conditions to the islands. Conditions have improved somewhat over the islands, but an upper level system moving in from the west will continue to keep an unsettled airmass over the region. AIRMET SIERRA remains in effect for mountain obscuration across the Big Island and Maui. Conditions have improved and the AIRMET may be dropped for these areas this afternoon. A new AIRMET for mountain obscuration may be needed for areas later tonight or tomorrow. AIRMET TANGO remains in effect for moderate upper level turbulence across the entire state between FL240 and FL400 due to an upper level disturbance and upper trough in the vicinity of the islands. These conditions are expected to remain in place through the day. AIRMET ZULU remains in effect for light to moderate icing over Maui and the Big Island and adjacent waters between 120 and FL200. Conditions have been improving with the greatest threat of icing to be over the windward waters of these islands. Conditions are expected to continue to improve today, but will likely deteriorate tonight from west to east as the next disturbance moves over the islands. && .MARINE... East facing shores remain under a High Surf Advisory through today due an east swell. Buoys exposed to this swell continue to show seas near 7 to 8 feet, but the swell will decrease today and tonight as the upstream fetch weakens. A Small Craft Advisory for most waters will remain through today due to a combination of the east swell, a moderate northwest swell and local wind waves. The SCA and High Surf Advisory are likely to be dropped this afternoon. Winds will be light and variable over the next few days. Unsettled weather across the islands is expected Sunday due to an upper level trough passing over the area. Heavy rain and thunderstorms will be possible. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for all Hawaii islands. High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala-South Big Island-Big Island North and East. Winter Storm Watch from Sunday morning through late Sunday night for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...M Ballard Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 2:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 3, 2:50 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 3, 4:00 PM HST | Flash Flood Warning | HFO | Kauai | 4 hr |
| Dec 3, 4:40 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 3, 6:58 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 20 hr |
Nearby
Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.